Tardive Dyskinesia in Older Persons Taking Antipsychotics.

Publication/Presentation Date

1-1-2021

Abstract

Tardive dyskinesia (TD) is a hyperkinetic movement disorder caused by the use of dopamine receptor-blocking agents (DRBAs), a category of medications that includes first- and second-generation antipsychotics (APs) and agents such as metoclopramide that are used for the treatment of nausea and gastrointestinal dysmotility. While TD can affect people of all ages, older age is associated with increased risk of TD and also with the emergence of TD occurring after shorter treatment durations and lower dosages of DRBAs. TD is characterized by involuntary movements that include the face, limbs, and trunk, and is associated with increased comorbidities, social stigmatization, and impaired physical and mental health. Once present, TD tends to persist despite AP dose adjustment or discontinuation. Even with the use of US Food and Drug Administration (FDA)-approved medications for TD, symptoms may persist. Because the leading hypothesis for the pathophysiology of TD has been dysregulation of dopamine transmission due to treatment with DRBAs, APs that avoid postsynaptic dopamine receptor blockade may provide an alternative therapeutic approach for patients who require an AP. In this review, we discuss the risks, burdens, prevention, and management of TD, with a focus on older people.

Volume

17

First Page

3127

Last Page

3134

ISSN

1176-6328

Disciplines

Business Administration, Management, and Operations | Health and Medical Administration | Management Sciences and Quantitative Methods

PubMedID

34703232

Department(s)

Administration and Leadership

Document Type

Article

Share

COinS